Colorado, 2017

Funnel Cloud in Colorado, July 26, 2017

July 26, 2017 · NWS GJT · 1 event in 1 county or zone

Subtropical moisture in the region resulted in scattered thunderstorms, and one storm in Routt County produced a funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Subtropical moisture in the region resulted in scattered thunderstorms, and one storm in Routt County produced a funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 26, 4:52 AM MST, 4 hours 52 minutes earlier.

Area forecast discussion, Jul 26, 4:52 AM MST, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service GRAND JUNCTION CO
552 AM MDT Wed Jul 26 2017

.SHORT TERM...(Today through Thursday)
Issued at 242 AM MDT Wed Jul 26 2017

Convection continued during the night along an elongated vort
lobe from northern Grand County in eastern UT to Routt County in
western CO. Expect this convection to weaken and decrease during
the morning hours as the vort lobe should weaken and lose its
identity. Also some convection persisted in west-central CO
associated with a disturbance embedded in the flow just south of
the vort lobe, and this activity should exit our CWA by sunrise.

As the already elongated upper high extending from NM to AR is
expected to further elongate westward, our CWA will be under a
more westerly flow aloft today and Thursday which will suppress
the flow of subtropical moisture for our area. However, the flow
aloft over eastern UT and western CO should be relatively light
which should allow residual moisture to remain over our CWA.
Models indicate PWATs to be around an inch or a little higher
today across our CWA, with little change on Thursday. So still
expect at least scattered showers and thunderstorms through
Thursday mainly in the afternoon and evening hours, with locally
heavy rain possible. However, since any heavy rainfall should be
only localized, no FFA should be needed today or Thursday.

.LONG TERM...(Thursday night through Tuesday)
Issued at 242 AM MDT Wed Jul 26 2017

Strong high pressure should be over the region Friday and
Saturday with models indicating main concentration of diurnal
showers and thunderstorms for our CWA to be over SE UT and
W-Central/SW CO, favoring mountains. This appears to be similar to
the situation experienced over our CWA last weekend. However,
models are indicating a little seepage of subtropical moisture
back into the southern portion of our CWA on Saturday.

GFS and EC then surge subtropical moisture northward into our area
beginning Saturday night, continuing through Monday. The models
then decrease the subtropical moisture some on Tuesday, though
each model has a different reason for the decrease. So, not a lot
of confidence for significant changes on Tuesday. Lowered the max
temperatures at least several degrees for many locations and
raised the min temperatures from blended model solution starting
Saturday night. If this monsoonal surge still looks to be on
track for later shifts, then later shifts should take a look at
the temperatures that will be input to our grids from the blended
models, as they will likely need to be adjusted back to something
similar as what was done during this shift.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 543 AM MDT Wed Jul 26 2017

Residual moisture will keep a few showers and isolated
thunderstorms this morning mainly from Grand County UT to southern
Routt and Eagle Counties in CO...with local MVFR ceilings and
visibilities. Showers and thunderstorms will increase to scattered
in coverage this afternoon and into the evening hours, favoring
the mountains, a few with heavy rain, small hail, and surface
wind gusts to 30 mph. The showers and thunderstorms are expected
to begin decreasing after 02Z this evening. Otherwise, VFR
conditions will prevail at all TAF sites through 12Z Thursday.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...JRP
LONG TERM...JRP
AVIATION...JRP
Hazardous weather outlook, Jul 26, 2:45 AM MST, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
345 AM MDT Wed Jul 26 2017

COZ001>014-017>023-UTZ022>025-027>029-270945-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
345 AM MDT Wed Jul 26 2017

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Expect isolated thunderstorms this morning mainly north of I-70
in northwest Colorado, then scattered thunderstorms this afternoon
and evening across the entire area favoring the mountains.
Locally heavy rain and small hail will be possible this afternoon
and early evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered afternoon and evening thunderstorms will occur again on
Thursday, then mainly south of I-70 on Friday and Saturday.
Thunderstorms will then increase across the entire area starting
Saturday night or Sunday with heavy rain possible from some
storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

In the hours before

Local storm report, Jul 26, 8:23 AM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
923 AM MDT WED JUL 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 AM     HEAVY RAIN       2 SSW TRIMBLE           37.38N 107.87W
07/25/2017  M1.10 INCH       LA PLATA           CO   TRAINED SPOTTER

            THE DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

&&

MMS
Local storm report, Jul 26, 8:24 AM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
924 AM MDT WED JUL 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 AM     HEAVY RAIN       4 S DURANGO             37.23N 107.87W
07/25/2017  M0.98 INCH       LA PLATA           CO   TRAINED SPOTTER

            THE DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

&&

MMS
Local storm report, Jul 26, 8:25 AM MST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
925 AM MDT WED JUL 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1147 AM     HEAVY RAIN       1 SSW HERMOSA           37.41N 107.86W
07/25/2017  M0.84 INCH       LA PLATA           CO   TRAINED SPOTTER

            THE DURATION OF THE HEAVY RAIN EVENT WAS 12
            HOURS.

&&

MMS
Local storm report, Jul 26, 8:29 AM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
929 AM MDT WED JUL 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 AM     HEAVY RAIN       5 NW MACK               39.27N 108.93W
07/26/2017  M0.63 INCH       MESA               CO   TRAINED SPOTTER

            THE DURATION OF THE HEAVY RAIN EVENT WAS 24
            HOURS.

&&

MMS

The radar

The Cheyenne radar (KCYS), 187 km away, was scanning. The volume nearest the first event began at 16:47 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Routt

When
July 26, 9:44 AM MST to 9:48 AM MST
Where
Routt County, 4.86 mi SE of Sidney
Reported by
Public
Coordinates
40.353, -106.761

A funnel cloud was photographed just west of Rabbit Ears Pass by a person who was traveling on Highway 40.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704702.